Nebraska, 2014

Hail and Damaging Winds in Nebraska, June 13, 2014

June 13, 2014 · NWS CYS · 3 events in 1 county or zone

Thunderstorms produced large hail and damaging winds in northern Dawes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds in northern Dawes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 2:51 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 13, 2:51 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT FRI JUN 13 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 358 PM MDT FRI JUN 13 2014

CURRENT OBSERVATIONS SHOW A SURFACE BOUNDARY JUST EAST OF THE
LARAMIE RANGE. THIS BOUNDARY IS ACTING LIKE A WARM FRONT AND A
DRYLINE WITH THE BOUNDARY EXTENDING NORTHWARD TOWARDS A SURFACE
LOW JUST NORTH OF CASPER. WEST OF THIS BOUNDARY...DEWPOINTS HAVE
DROPPED INTO THE 20S AND LOW 30S...WITH DEWPOINTS STILL WELL INTO
THE 50S TO NEAR 60 ACROSS WESTERN NEBRASKA AND THE FAR EASTERN
PLAINS OF SOUTHEAST WYOMING. SHOWERS AND TSTORMS HAVE FORMED
ACROSS CONVERSE AND NIOBRARA COUNTIES JUST AHEAD OF THE SURFACE
LOW. BELIEVE THIS TREND WILL CONTINUE INTO THIS EVENING WITH SOME
THUNDERSTORMS AS FAR SOUTH AS THE TORRINGTON AND ALLIANCE
AREAS...BUT NOT NEAR THE I80 CORRIDOR THIS EVENING DUE TO
CONSIDERABLE WARMING ALOFT. NOT CONFIDENCE THAT THE NORTHERN ZONES
WILL SEE ANY SEVERE WEATHER AS RADAR RETURNS ARE NOT VERY
IMPRESSIVE AT THIS TIME...BUT THAT MAY CHANGE IN THE NEXT FEW
HOURS. KEPT MENTION OF ISOLATED SEVERE IN THE FORECAST THROUGH
03Z THIS EVENING.

THE ASSOCIATED SURFACE COLD FRONT WILL BEGIN TO MOVE INTO SOUTHERN
WYOMING TONIGHT. IN ADDITION...MODELS INDICATE A 90-100 KT JET MAX
MOVING EASTWARD AND THEN STALLING ACROSS CENTRAL WYOMING. KEPT A
DECENT CHANCE OF SHOWERS AND EVEN TSTORMS NORTH OF I80 FROM
RAWLINS TO DOUGLAS...BELIEVE SHOWERS AND TSTORMS MAY DEVELOP AFTER
SUNSET ACROSS CNTRL WYOMING AS THE JET INCREASES IN STRENGTH AND
SLIDES INTO CENTRAL AND SOUTHERN WYOMING. THIS GENERAL AREA WILL
MOVE EASTWARD SLOWLY ALONG THE UPPER LEVEL TROUGH AXIS...AND WILL
LIKELY BE THE AREA TO FOCUS ON FOR SATURDAY CONVECTION WHICH WILL
LIKELY BE MORE NUMEROUS THAN TODAY.

MODELS SHOW THE PACIFIC UPPER LEVEL TROUGH AND ASSOCIATED FRONT
QUICKLY MOVE SOUTHEAST ACROSS THE WHOLE FORECAST AREA ON
SATURDAY...WHICH SETS UP A TRICKY WEEKEND FORECAST FOR EARLY IN
THE WEEKEND. MOS GUIDANCE NOW SHOWS A 15 DEGREE TEMPERATURE
DIFFERENCE ACROSS MOST LOCATIONS ALONG AND EAST OF THE LARAMIE
RANGE. THIS MAKES SENSE DUE TO THE SPEED OF THE COLD FRONT. THE
GFS AND GEM ARE GENERALLY WARMER WITH A SLOWER FROPA...WHILE THE
NAM AND ECMWF ARE MUCH FASTER. CONTINUED TRENDING THE FORECAST
TOWARDS THE FASTER AND COOLER SOLUTION WITH HIGHS GENERALLY IN THE
60S TO MID 70S...AND MAYBE AROUND 80 AT SIDNEY WHICH WILL BE THE
LAST AREA TO EXPERIENCE FROPA. TEMPERATURES WILL LOWER THROUGH THE
AFTERNOON. INCREASED POP EAST OF THE MOUNTAINS BETWEEN 40 TO 55
PERCENT...MAINLY FROM THE SOUTHERN LARAMIE RANGE EASTWARD INTO
MOST OF THE SOUTHERN NEBRASKA PANHANDLE. THERE APPEARS TO BE A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS AHEAD AND ALONG THE COLD
FRONT AS THE UPPER LEVEL TROUGH SLIDES EAST BY SATURDAY EVENING.
HOWEVER...MODELS ARE STRUGGLING WITH THE LOCATION. WILL HAVE TO
WATCH THE POTENTIAL FOR HEAVIER RAINFALL WITH A FEW MODELS SHOWING
QPF VALUES OVER 1 INCH ALONG I80 WITH THE POSSIBILITY OF SEVERE
WEATHER THROUGH MID SATURDAY AFTERNOON.

SUNDAY WILL CONTINUE TO BE ON THE COOL SIDE AND BELOW NORMAL FOR
THIS TIME OF THE YEAR WITH HIGHS IN THE 60S AND 70S BEHIND THE
COLD FRONT. IT WILL BE DRY HOWEVER...SO OVERALL A PLEASANT DAY
WITH POP BELOW 10 PERCENT.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 444 AM MDT FRI JUN 13 2014

GUIDANCE CONTINUES TO SHOW SIMILARITIES WITH DIGGING AN UPPER LOW
INTO THE PAC NW AND ROCKIES THROUGH MIDWEEK...WITH SOME DIFFERENCES
BETWEEN SOLUTIONS THEN OCCURRING FOR THE REMAINDER OF THE WEEK. AS
THE STRONG UPPER LOW ROTATES OVER THE PAC NW MONDAY AND
TUESDAY...ENERGETIC SOUTHWEST FLOW WILL BE OVER THE FORECAST AREA...
HOWEVER IT WILL BE A RATHER DRY FLOW PATTERN. THIS WILL FAVOR
CONTINUED WAA BOTH ALOFT AND AT THE SFC AS WELL...SO COMBINATION
LACK OF MOISTURE AND WARMING ALOFT WILL REDUCE CONVECTIVE
POSSIBILITIES QUITE A BIT. WILL MAINTAIN ISOLATED-T ALONG AND EAST
OF THE LARAMIE RANGE FOR NOW AS THERE IS STILL QUITE A BIT OF TIME
FOR MODELS TO CHANGE...BUT FAVORING AN OVERALL DRY...WARM...AND
BREEZY SOLUTION FOR MONDAY. THE TROUGH WILL DEEPEN OUT WEST ON
TUESDAY AND WILL AMPLIFY THE DOWNSTREAM RIDGE OVER THE GREAT PLAINS.
THIS SHOULD KEEP THE CWA VERY WARM...AND STILL WITHIN THE DRY
AIRMASS. AGAIN COULD SEE A FEW ISOLATED STORMS IN THE LATE
AFTERNOON/EVENING...BUT FOCUSED IN THE NORTHERN ZONES WHERE MORE
MOIST SSE SFC FLOW WILL BE IN PLACE. THE UPPER LOW WILL BEGIN TO
SHIFT EAST OVER THE ROCKIES ON WEDNESDAY...ALTHOUGH MODELS DIVERGE
QUITE A BIT AS TO HOW THE LOW WILL ACTUALLY EVOLVE. THE ECMWF
CONTINUES TO EJECT THE ENERGY NORTHWARD INTO CANADA...WHILE THE GFS
MOVES IT OVER THE ROCKIES AND INTO THE CENTRAL PLAINS. BOTH SOLUTIONS
FAVOR A COLD FRONT SLOWLY MOVING EAST ACROSS THE CWA ON
WEDNESDAY...WITH A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS WITH
THE FRONT THROUGH EARLY THURSDAY. FRIDAY WILL BE DRIER IN THE WAKE
OF THE FRONT AND AS A SHORTWAVE RIDGE BUILDS BACK OVERHEAD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1209 PM MDT FRI JUN 13 2014

GUSTY SOUTHERLY WINDS WILL BE PREVALENT AT THE WESTERN NEBRASKA
PANHANDLE TERMINALS THROUGH THIS EVENING WITH SOUTHWESTERLY WINDS
FOR SOUTHEAST WYOMING. GUSTS OF 25-35 KNOTS ARE ANTICIPATED FOR
BOTH AREAS. WILL MAINTAIN VCTS MENTION AT KCDR AND KAIA BETWEEN
21-03Z AS THE UPPER-LEVEL DISTURBANCE PUSHES THROUGH...BUT THE
ISOLATED NATURE OF THESE STORMS LENDS LOW CONFIDENCE WHETHER ANY
STORMS WILL MOVE OVER THESE TERMINALS. DRY CONDITIONS WILL PREVAIL
ELSEWHERE THROUGH THIS TIME WITH JUST SOME PASSING MID AND HIGH
LEVEL CLOUDS. WINDS WILL DIMINISH THIS EVENING AND WILL SWITCH TO
THE NORTHWEST BEHIND A FRONT MOVING SOUTH ACROSS THE AREA AFTER
05Z. MVFR CIGS ARE POSSIBLE BEHIND THE FRONT ALONG WITH GUSTY
NORTHWEST WINDS UP TO 25 KTS.

&&

.FIRE WEATHER...
ISSUED AT 258 PM MDT FRI JUN 13 2014

DRY CONDITIONS WITH HUMIDITIES AROUND 15 PERCENT WILL CONTINUE FOR
THE NEXT FEW HOURS OVER SOUTHEAST WYOMING WITH GUSTS OVER 40
MPH...ESPECIALLY OVER CARBON AND ALBANY COUNTIES. HUMIDITIES WILL
BE MUCH HIGHER ACROSS WESTERN NEBRASKA WHERE ISOLATED
THUNDERSTORMS ARE EXPECTED. A COLD FRONT WILL MOVE ACROSS THE
FORECAST AREA LATE TONIGHT AND INTO SATURDAY WITH COOLER
TEMPERATURES...MUCH HIGHER DAYTIME RELATIVE HUMIDITIES...SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED.

&&

.HYDROLOGY...
ISSUED AT 258 PM MDT FRI JUN 13 2014

RIVER LEVELS WILL CONTINUE TO FALL THROUGH SATURDAY WITH
GENERALLY COOLER THAN NORMAL TEMPERATURES EXPECTED OVER THE
MOUNTAINS. STILL SOME HEALTHY SNOW PACK IN THE HIGHER ELEVATIONS
OF THE SNOWY AND SIERRA MADRE RANGES...SO A RAPID WARM UP COULD
RELEASE THIS WATER FOR FUTURE RISES IN RIVERS. IN ADDITION...WILL
HAVE TO MONITOR A POTENTIAL RAINFALL EVENT DURING THE MIDDLE OF
NEXT WEEK OVER THE MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...TJT
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...RJM/TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 13, 4:48 AM MST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
548 AM MDT FRI JUN 13 2014

WYZ101>119-141200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
548 AM MDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EAST CENTRAL WYOMING
THIS AFTERNOON. CONVERSE AND NIOBRARA COUNTIES WILL HAVE THE BEST
CHANCE FOR THUNDERSTORM ACTIVITY. A FEW THUNDERSTORMS MAY BECOME
SEVERE CONTAINING LARGE HAIL AND DAMAGING WINDS FROM DOUGLAS TO
LUSK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW AFTERNOON THUNDERSTORMS WILL BE A POSSIBILITY ALMOST EACH
DAY THROUGH THIS PERIOD. THE BEST THUNDERSTORM COVERAGE WILL BE IN
AREAS EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON MAINLY IN
CONVERSE AND NIOBRARA COUNTIES.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-141200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
548 AM MDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE NORTHERN NEBRASKA
PANHANDLE THIS AFTERNOON.  A FEW THUNDERSTORMS MAY BECOME SEVERE
CONTAINING LARGE HAIL AND DAMAGING WINDS ALONG AND NORTH OF THE
PINE RIDGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW AFTERNOON THUNDERSTORMS WILL BE A POSSIBILITY MOST DAYS
THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EARLY
EVENING OVER THE NORTHERN NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 13, 1:58 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
258 PM MDT FRI JUN 13 2014

WYZ101-102-132200-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
258 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN
NIOBRARA COUNTIES UNTIL 400 PM MDT...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF DOUGLAS...MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AT 252 PM 52
MPH GUSTS WERE REPORTED AT THE DOUGLAS AIRPORT WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANNING RANCH...
  KEELINE...
  LOST SPRINGS...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 128 AND
140.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4325 10474 4267 10461 4267 10540 4297 10544
TIME...MOT...LOC 2058Z 256DEG 29KT 4286 10527

CLAYCOMB
Special weather statement, Jun 13, 2:31 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
331 PM MDT FRI JUN 13 2014

WYZ102-132230-
NIOBRARA COUNTY WY-
331 PM MDT FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL
430 PM MDT...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF LANCE CREEK...OR 34 MILES NORTH
OF LUSK...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REDBIRD...
  MULE CREEK JUNCTION...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4343 10404 4313 10404 4290 10466 4338 10477
      4351 10449 4351 10411
TIME...MOT...LOC 2131Z 248DEG 24KT 4324 10456

CLAYCOMB

The radar

The Rapid City radar (KUDX), 148 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dawes

When
June 13, 4:25 PM MST to 4:27 PM MST
Where
Dawes County, 8.67 mi NNW of Horn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.890, -103.500

Quarter size hail was observed 15 miles east of Montrose.

Thunderstorm Wind, Dawes

When
June 13, 4:25 PM MST to 4:27 PM MST
Where
Dawes County, 8.67 mi NNW of Horn
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.890, -103.500

Estimated wind gusts of 60 to 65 mph were observed 15 miles east of Montrose.

Thunderstorm Wind, Dawes

When
June 13, 6:31 PM MST
Where
Dawes County, (Cdr)chadron Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.840, -103.100

The wind sensor at the Chadron Airport measured a peak gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526243, 526244, 526245.